Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Great Falls, MT

July 16, 2004Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 16, 2004, 4:40 PM MDT for Fergus County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 4:40 PM MDT (22:40 UTC)
Expired
Jul 16, 2004, 5:30 PM MDT
In force
50 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Fergus County, MT

The radar

The Billings radar (KBLX), 128 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
2307 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 162240
SVRTFX
MTC027-162330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
440 PM MDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA

* UNTIL 530 PM MDT

* AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES WEST OF GRASS RANGE...OR ABOUT 17 MILES
  EAST OF LEWISTOWN...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF GRASS RANGE BY 500 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4716 10904 4704 10924 4676 10892 4677 10865
      4701 10862

$$

THOMSON/CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:14 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 16, 3:14 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
314 PM MDT FRI JUL 16 2004

CORRECTED PRELIMINARY POINT TEMPS/POPS

.DISCUSSION...

TONIGHT...CONVECTION ALREADY DEVELOPING THIS AFTERNOON OVER THE
CENTRAL AND SW MT MOUNTAINS AS INSTABILITY CONTINUES WITH SUFFICIENT
AVAILABLE MOISTURE AS DEWPOINTS REMAIN IN THE LOWER 50S. EXPECT BEST
COVERAGE TO BE ALONG AN AXIS FROM SW MT TO FERGUS COUNTY UNDER 700MB
THETA-E RIDGE AND A WEAK SURFACE TROUGH. A SEVERE THUNDERSTORM OR
TWO CANNOT BE RULED OUT AGAIN THIS EVENING AS ENOUGH SHEAR WILL BE
PRESENT FOR MAINTAINING UPDRAFTS...WITH MAIN THREAT AGAIN BEING WIND
AND HAIL.

SATURDAY THROUGH MONDAY...PATTERN CHANGES VERY LITTLE WITH SEVERAL
VORT FEATURES ROTATING AROUND THE UPPER HIGH...BRINGING A CONTINUED
RISK OF AFTERNOON AND EVENING CONVECTION. 500MB HEIGHTS RISE TO
NEAR 590 DM ACROSS THE FORECAST AREA AS WELL FOR TEMPERATURES
REMAINING IN THE 90S WITH SATURDAY LOOKING THE WARMEST.  HOENISCH

TUESDAY THROUGH FRIDAY...PERSISTENT RIDGE MOVES TO THE EAST TUESDAY
AS A WAVE MOVES INTO THE PACIFIC NORTHWEST. MODELS ARE IN GENERAL
AGREEMENT IN BRINGING DISTURBANCE ACROSS AND MORE WESTERLY FLOW THEN
TUESDAY THROUGH THURSDAY. SHOULD SEE A BIT MORE WIND DURING THIS
PERIOD. SOME RIDGING IS AGAIN EVIDENT BY FRIDAY. FRONT PASSES
THROUGH AREA. LEAVE TEMPERATURES AS THEY ARE IN GOING FORECAST AS
EXPECT COOLER AIR WILL PREVAIL DURING THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 060/096 061/094 061 16222
    BUUUB 091/055 084/052 084/052 085/055 083 22220000000
CTB BB 054/091 058/089 059 16202
    BUUUB 088/053 081/049 082/051 084/054 082 22220000000
HLN BB 061/095 064/093 061 16222
    BUUUU 090/055 084/052 083/054 087/056 085 22222000000
BZN BB 053/093 057/093 057 16222
    BUUUU 091/054 085/053 086/054 087/053 085 22220000000
WEY BB 048/083 049/080 050 16233
    BUUUU 081/047 077/047 076/045 080/049 077 22331000000
DLN BB 055/089 060/089 058 16223
    BBUUU 086/055 082/053 083/055 087/052 085 22332000000
HVR BB 062/098 062/097 062 16200
    BUUUB 092/058 086/055 087/053 086/057 083 22220000000
LWT BB 058/093 061/092 059 16322
    BUUUB 090/055 085/055 084/054 082/053 082 02220000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 16, 5:05 AM MDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT FRI JUL 16 2004

MTZ008>015-044>055-171105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
505 AM MDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS WILL DEVELOP OVER NORTH CENTRAL AND SOUTHWEST
MONTANA TODAY AND TONIGHT. VERY WARM TEMPERATURES AND LOW HUMIDITIES
WILL PROVIDE A THREAT OF HIGH-BASED STORMS WITH STRONG AND GUSTY
WINDS...SOME STORMS MAY ALSO PRODUCE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

VERY WARM TEMPERATURES WILL PERSIST THROUGH THE WEEKEND. THE AIRMASS
WILL REMAIN UNSTABLE...SO ISOLATED TO SCATTERED THUNDERSTORMS REMAIN
A POSSIBILITY EACH DAY THROUGH AT LEAST MONDAY. THERE REMAINS A RISK
THAT ISOLATED STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:15 PM MDTSevere Thunderstorm WarningTFXLewis and Clark45 min
Jul 15, 7:33 PM MDTSevere Thunderstorm WarningTFXCascade42 min
Jul 15, 11:57 PM MDTSevere Thunderstorm WarningTFXLiberty63 min
Jul 16, 12:08 AM MDTSevere Thunderstorm WarningTFXHill52 min
Jul 16, 1:00 AM MDTSevere Thunderstorm WarningTFXHill60 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.